Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC

June 28, 2003Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 28, 2003, 3:24 PM EDT for Dare County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 3:24 PM EDT (19:24 UTC)
Expired
Jun 28, 2003, 4:15 PM EDT
In force
51 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Norfolk radar (KAKQ), 163 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS52 KMHX 281924
SVRMHX
NCC055-282015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
324 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA
  MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MANNS HARBOR...MOVING NORTHEAST AT 10 MPH.
  NICKEL SIZED HAIL AND WINDS IN EXCESS OF 580 MPH ARE LIKELY WITH
  THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANTEO AROUND 345 PM EDT
  KILL DEVIL HILLS AROUND 350 PM EDT
  NAGS HEAD AROUND 355 PM EDT

OTHER LOCATIONS IN THE WARNING INCLUDE MASHOES.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3595 7594 3578 7585 3591 7536 3614 7548

8

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:55 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 28, 2:55 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT SAT JUN 28 2003

GFS STILL APPEARS TO BE HAVING SOME FEEDBACK ISSUES EARLY IN THE
FORECAST AND IS ALSO NOT DEPICTING CURRENT SITUATION AS WELL AS ETA
IS. WILL THEREFORE OPT TO SHADE MY FORECAST TOWARD THE ETA IN THE
EARLY PERIODS OF THE FORECAST. THIS WOULD TEND TO SUPPORT THE IDEA
OF INCREASED LIFT AND INSTABILITY LATER THIS EVENING AS SFC BOUNDARY
EDGES INTO THE REGION ALONG WITH MID LVL SUPPORT. HOWEVER BEST UPPER
SUPPORT IS SHEARED A BIT FARTHER NORTH...WHICH MAY LIMIT AREAL
COVERAGE OF CONVECTION. BETTER JET STREAK MOVES INTO THE REGION LATE
TONIGHT AND PUSHES THROUGH BY LATE SUNDAY MORNING. THIS SHOULD
PROVIDE ADDED SUPPORT FOR CONVECTION LATE TONIGHT INTO THE EARLY
MORNING HOURS SUNDAY. THEN SUBSIDENCE AS THE SHORT WAVE ASCD WITH
THE JET STREAK MOVES EAST. WITH SFC BOUNDARY WASHED OUT OVER THE
AREA AND SFC FLOW EXPECTED TO RETURN TO MORE SRLY TO SERLY MAY SEE
SOME SEA BREEZE ACTIVITY LATE SUNDAY.

WITH ZONAL FLOW ALOFT BY MONDAY AND LITTLE IN THE WAY OF UPPER SHORT
WAVES TO KEY ON WILL CONFINE SEA BREEZE ACTIVITY MAINLY JUST INLAND
WITH IMMEDIATE COASTAL AREAS SEEING A LESSER CHANCE. BOTH GFS AND
ETA SHOW MID LVL HIGH OVER THE SOUTH CENTRAL STATES BY LATE MONDAY.
BY EARLY TUES REFLECTION OF WRN GULF TROPICAL SYSTEM RIDES OVER THE
TOP OF THIS HIGH AND SLIDES ACROSS THE MID ATLANTIC. SFC LOW
DEVELOPS IN RESPONSE TO THIS AS WELL. SO WILL UP POPS A BIT FOR BOTH
TUE AND WED.

BEYOND WED AFTN MEDIUM RANGE PROGS AND ENSEMBLE SAG SFC BOUNDARY A
BIT FARTHER SOUTH AS A LONG WAVE DROPS THROUGH THE REGION. THIS
WOULD LEAD TO DRYING AND SUBSIDENCE BY EARLY FRI. WILL TRIM BACK
POPS A BIT ON THUR AS BULK OF THE LIFT IS THROUGH THE REGION AND
WILL MAINTAIN FRI AND SAT DRY GIVEN NW FLOW AND SUBSIDENCE ALOFT.

MARINE: WIND SHIFT ACRS OUR N WTRS ATTM...WITH N-NE N OF OREGON
INLET AND ALBEMARLE...S-SW TO THE S. EXPECTING WINDS TO BECOME MORE
S-SW ACRS ALL WATERS OVERNIGHT...REMAINING ON THE LT SIDE. OVERALL
EXPECTING WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THRU THE FORECAST
PD. NOT COMPLETELY BUYING INTO THE GFS TUE/WED TIME FRAME...WL MAX
WINDS OUT AT 20 KT AND OFFSHORE FLOW SHUD KEEP SEAS BLO 6FT.

.MHX...NONE.

MLF/NMP
Hazardous weather outlook, Jun 28, 4:41 AM EDT, 10 hours 43 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-281045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
441 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON
HOURS TODAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTC

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.